Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 153, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 9, 2014, 6:58 PM CDT for Republic County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 6:58 PM CDT (23:58 UTC)
- Expired
- Sep 9, 2014, 7:28 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 71 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 7:20 PM CDT | TSTM WND GST 60 | 1 Ese Republic, KS | ESTIMATED WIND OF 60 MPH WITH TWO INCH DIAMETER HEALTHY TREE BRANCHES DOWN AND HEAVY RAIN WITH LOW VISIBILITY PROBABLY 1/4 MILE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
535
WUUS53 KTOP 092358
SVRTOP
KSC157-100045-
/O.NEW.KTOP.SV.W.0153.140909T2358Z-140910T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOVEWELL
STATE PARK...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC AND MUNDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9785 4001 9745 4000 9743 3984 9746
3982 9794 4000 9794 4001 9793 4001 9785
TIME...MOT...LOC 2358Z 258DEG 31KT 3992 9794
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCH2 follow-up statements
071
WWUS53 KTOP 100010
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT TUE SEP 9 2014
KSC157-100045-
/O.CON.KTOP.SV.W.0153.000000T0000Z-140910T0045Z/
REPUBLIC-
710 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
REPUBLIC COUNTY UNTIL 745 PM CDT...
AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF REPUBLIC...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC AND MUNDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
&&
LAT...LON 3998 9794 3999 9743 3984 9746 3982 9794
TIME...MOT...LOC 0010Z 273DEG 31KT 3988 9784
HAIL...1.00IN
WIND...60MPH
$$154 WWUS53 KTOP 100028 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 728 PM CDT TUE SEP 9 2014 KSC157-100038- /O.CAN.KTOP.SV.W.0153.000000T0000Z-140910T0045Z/ REPUBLIC- 728 PM CDT TUE SEP 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REPUBLIC COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. LAT...LON 3998 9794 3999 9743 3984 9746 3982 9794 TIME...MOT...LOC 0028Z 273DEG 31KT 3987 9764 $$ WOYNICK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:49 PM CDT, 9 minutes earlier.
Area forecast discussion, Sep 9, 6:49 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 649 PM CDT Tue Sep 9 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 336 PM CDT TUE SEP 9 2014 The main focus for the short term is on the potential for severe thunderstorms as a strong storm system tracks through the region late this afternoon into Wednesday. Widespread showers and thunderstorms developed across northwest Kansas and southern Nebraska near the surface trough this morning through this afternoon as a few embedded shortwaves tracked over the area and were further supported by some isentropic lift. With this activity just skimming northward along the Kansas/Nebraska border, it has resulted in much of the region remaining under some scattered mid-level cloud cover with breezy southerly flow providing ample advection of warm, moist air into the region with afternoon temperatures reaching into the 90s and dewpoints into the upper 60s/low 70s. With this warm, moist air in place, the cap has been steadily eroding northward this afternoon with little in the way of inhibition remaining near the Kansas/Nebraska border. A mid-level trough over the Rockies continued its eastward progression into the Northern and Central Plains today, which will help to push the warm front associated with the low pressure system southeastward toward the Kansas/Nebraska border by late this afternoon/early this evening. This warm front will be the focus for more organized thunderstorm development late this afternoon through this evening as the low-level jet steadily increases over the region, providing ample lift. The environment should be supportive of strong to severe thunderstorm development as MUCAPE values reach 2000-3000J/kg with 0-6km bulk shear values surging upwards of 45-55kts. This high-shear environment also looks to be co-located with 200+ m2/s2 of 0-1km helicity values. With these conditions in place combined with a low-level jet increasing from 40-60kts through the evening hours, there is a high likelihood that these thunderstorms that develop near the warm front will be supercellular. We may see clusters of discrete cells develop initially before these clusters start congealing and potentially form into an MCS that progresses into Iowa/Missouri. The challenge with this forecast though is with regards to where these strong thunderstorms will develop. These strong storms may develop across far northern and far northeast Kansas, or the boundary may stay a bit further north across Nebraska and Iowa. However, it's worth noting that any storms that develop during the late afternoon/early evening time frame will be capable of producing large hail, damaging winds, and possibly some isolated tornadoes (primarily near the KS/NE border). The next phase of this storm system will be the thunderstorms that develop along the cold front that is progged to track into central Kansas late this afternoon/early evening and progress eastward through the region overnight before finally exiting east of the area Wednesday morning. Once again, may see some clusters of storms develop initially along this boundary before congealing into a line of storms this evening. All modes of severe weather will be possible initially but expect the severe threat to transition to predominantly a damaging wind threat by mid to late evening. Also expect the severe threat in general to diminish by late this evening with the loss of daytime heating. While some scattered precipitation will still be possible behind the front, the decreased instability will result in a transition to more scattered showers with isolated thunderstorms during the overnight hours into Wednesday morning. The other aspect of this storm system is the surge of cooler air that will move into the region behind the front. Expect a range of overnight low temperatures with the overnight frontal passage, from the low/mid 70s over east central Kansas down to the low/mid 60s over north central Kansas. Temperatures are not expected to warm up much through the day on Wednesday as cooler air will continue to be advected into the area with breezy northerly winds. As a result, have a non-diurnal trend for Wednesday with high temperatures ranging from the upper 60s over north central Kansas to the upper 70s/near 80 degrees over east central Kansas. .LONG TERM...(Wednesday Night through Tuesday) Issued at 336 PM CDT TUE SEP 9 2014 Thursday will be cooler with partly cloudy skies and temperatures reaching the mid 60s to lower 70s. Thursday night through Friday, an amplified upper level trough across southwest Canada Wends night will dig southeast across the northern and central plains Thursday night and Friday. The deeper gulf moisture will remain well to our south of the CWA, ahead of the first cold front that moved through the area Wednesday morning. There will probably be enough residual moisture combined with stronger ascent for occasional rain showers to develop Thursday night and extend through the day on Friday. The amplified upper trough will cause strong low-level CAA to develop across the northern and central plains Thursday night. this will cause another surge of cold air to push southward across the CWA Thursday night and Friday. Highs on Friday will only reach the mid 50 along border with upper 50s to lower 60s across the remainder of the area. Friday night...the H5 trough will shift east across the upper and mid MS river valley. Skies will clear through the night and winds will diminish. Most areas will see low temperatures in the lower 40s to around 40 degrees. Some areas across north central KS will could dip into the mid to upper 30s by day break on on Friday morning. Saturday through Sunday, the cold surface ridge will shift east of the area and southerly winds will warm high temperatures into the mid 60s and lower to mid 70s on Sunday. Monday and Monday night, An H5 trough will dig southeast across the central plains. Southerly winds will advect deeper moisture northward across the southern and central plains. A weak cold front will push southeast across the CWA late Monday afternoon and evening. Scattered showers and thunderstorms will develop Monday afternoon across the northern counties of the CWA and spread southeast across the CWA during the evening hours. Highs on Monday will be in the mid 70s. Tuesday, will be drier behind the front. Expect skies to become mostly sunny. Highs will be slightly cooler in the lower to mid 70s. && .AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening) Issued at 649 PM CDT TUE SEP 9 2014 Confidence in timing of convection remains low despite upstream activity. So far this activity has struggled to maintain itself and may not see better coverage until cold front approaches, so have delayed TS mention. Could see a few hours of higher winds ahead of storms and will watch this as well as LLWS potential. Cold front brings MVFR cigs for much of the latter portions of the forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Gargan AVIATION...65
Hazardous weather outlook, Sep 9, 4:00 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT TUE SEP 9 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-102100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 400 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHERN AND FAR NORTHEAST KANSAS BY MID TO LATE AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. THESE STORMS COULD QUICKLY STRENGTHEN AND PRODUCE SEVERE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS OF 60 TO 70 MPH. THERE IS ALSO A CHANCE FOR A TORNADO OR TWO THROUGH EARLY EVENING. AS THE NIGHT PROGRESSES...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED AS A COLD FRONT MOVES EASTWARD ACROSS THE OUTLOOK AREA WITH A LINE OF THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THIS SEVERE THREAT SHOULD DIMINISH BY LATE THIS EVENING INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS TO LINGER ACROSS NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY MORNING. THUNDERSTORM CHANCES WILL RETURN MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE NIGHT... ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
In the hours before
Special weather statement, Sep 9, 4:25 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT TUE SEP 9 2014 KSZ008-092145- REPUBLIC- 425 PM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY... THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH. A TORNADO WATCH IS ALSO IN EFFECT. && LAT...LON 4000 9742 3974 9793 3990 9794 4001 9793 TIME...MOT...LOC 2126Z 234DEG 34KT 3998 9785 BARJENBRUCH
Special weather statement, Sep 9, 4:59 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT TUE SEP 9 2014
KSZ008-092230-
REPUBLIC-
459 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHEASTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 55 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE NARKA.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9745 4000 9737 3995 9737 3988 9772
4000 9779 4001 9745
TIME...MOT...LOC 2159Z 244DEG 33KT 3996 9764
BARJENBRUCHSpecial weather statement, Sep 9, 6:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 650 PM CDT TUE SEP 9 2014 KSZ020-034-100030- CLOUD-OTTAWA- 650 PM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES... THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 50 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS AND MILTONVALE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3925 9792 3942 9746 3924 9737 3911 9779 TIME...MOT...LOC 2350Z 244DEG 29KT 3919 9783 WOYNICK
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:25 PM CDT | Special Weather Statement | TOP | Republic | 20 min |
| Sep 9, 4:59 PM CDT | Special Weather Statement | TOP | Republic | 31 min |
| Sep 9, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 61 min |
| Sep 9, 6:50 PM CDT | Special Weather Statement | TOP | Ottawa | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.